Alert archive / Michigan / Beach Hazards Statements in 2018

Beach Hazards Statement 10, NWS Marquette, MI

August 4, 2018Schoolcraft County, Michigan

NWS Marquette, MI issued this beach hazards statement at Aug 4, 2018, 3:59 AM EDT for Schoolcraft County, Michigan. It took effect at Aug 4, 2018, 2:00 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 4, 2018, 3:59 AM EDT (07:59 UTC)
In effect from
Aug 4, 2018, 2:00 PM EDT
Expired
Aug 4, 2018, 10:00 PM EDT
In force
8 hr
Issued by
NWS Marquette, MI

County Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2018-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2018-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-379 J/kg
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

553 
WHUS43 KMQT 040759
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
359 AM EDT Sat Aug 4 2018

MIZ014-050200-
/O.NEW.KMQT.BH.S.0010.180804T1800Z-180805T0200Z/
Southern Schoolcraft-
359 AM EDT Sat Aug 4 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 PM EDT THIS AFTERNOON
THROUGH THIS EVENING...

The National Weather Service in Marquette has issued a Beach
Hazards Statement for dangerous swimming conditions...which is in
effect from 2 PM EDT this afternoon through this evening. 

* High wave action and dangerous swimming conditions are 
  expected along the shorelines of Upper Michigan.

* Strong rip currents: Expected.

* Strong outlet currents: Expected.

Locations/Impacts

Current related fatalities and rescues in the past have occurred 
during wave conditions similar to today near Lakeview Park and 
near Seul Choix Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dangerous pounding waves and life-threatening currents are
expected at the beaches. People visiting the beaches should stay
out of the water. Pay attention to beach flags and signs posted
at beach access points and lifeguard stations.  

Dangerous currents can sweep you out away from shore. They occur
most often at breaks or low spots in sandbars...near shoreline
structures...and near river mouths or other water outlets. 

&&

$$

Titus

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 4, 1:28 AM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 4, 1:28 AM EDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
128 AM EDT Sat Aug 4 2018

.SHORT TERM...(This evening through Saturday)
Issued at 355 PM EDT FRI AUG 3 2018

Could see some isolated thunderstorm activity over the W and NW this
evening into tonight as shortwave energy passes nearby, but overall
not expecting much precip from this. Lows tonight will range from
the mid 50s interior E to the mid 60s along the Lake Superior
shoreline.

High pressure overhead has produced rather quiet conditions this
afternoon, with some fair weather cumulus clouds across the eastern
forecast area where fog finally lifted from earlier this morning.
Temps fortunately rebounded quickly today, with temps pushing into
the 70s across much of the area. Upstream a line of
showers/thunderstorms continue to flirt with the far western
portions of Gogebic County, but most of the motion to the storms
will be sliding southeast and likely just clip the Gogebic to Iron
County line against Wisconsin. Instability is greatest further west
of Upper Peninsula, so not anticipating any of the storms to remain
severe into the forecast area.

For remainder of this evening/overnight, high pressure is expected
to  push east, with mid-lvl heights steadily increasing and likely
warming temps aloft. This should slow the rate of cooling and
maintain a much warmer overnight with lows in the 60s. Some of the
guidance indicates a weak lobe of vorticity sliding east across
northern Minnesota arnd 6-9Z Sat, and then pushing over Lake
Superior between 9-12Z with continued thunderstorm activity. With
the stronger instabilty and forcing remaining upstream from this
vort slug, expect the activity will be running out ahead of it and
likely dissipating by daybreak Sat. There could be a few storms that
clip the Keweenaw Peninsula overnight/early Sat, but should be
progressive and not anticipating any severe concerns at this time.

Saturday the heights will remain elevated thru morning Sat, but
falls will be arriving in the western UP by afternoon hours.
Guidance has the trough axis and shortwave sliding east into
Minnesota arnd 18Z, then steadily progressing east throughout the
afternoon/evening hours. General storm motion should be to the
northeast/east, and expect chances for convection to steadily ramp
up from west to east by 21Z Sat. Still feel the best chances for
convection will end up being later in the afternoon or closer to 00Z
Sun. Storm motion appears to also be progressive, but soundings
would suggest any strong/severe storms would be wind. The depth of
the warm layer could cut down on chances for larger hail; however,
with the increased shear between 30-40kts in the deeper layer,
updrafts could be stronger and allow for severe hail to be achieved
with a few stronger storms. Otherwise expect the warm/moist air to
produce some pockets of large rain droplets and downpours. Temps
will continue to be on the rise, approaching the mid/upr 80s with
dewpoints well into the 60s. If storms and clouds hold off longer
Sat, the stronger southwest flow could push air temps warmer into
the upper 80s.

.LONG TERM...(Saturday night through Friday)
Issued at 315 PM EDT FRI AUG 3 2018

Models suggest that a slowly progressive pattern from the weekend
into Monday as a mid/upper level trough over Saskatchewan/Manitoba
slides to the east giving way to nw flow downstream from a ridge
building over the western CONUS.

Beginning Saturday night, Expect shower/t-storm chances to increase
from west to east as 850 mb moisture transport increases across the
area at nose of strengthening 50 kt low-level jet and ahead of the
approaching mid level trough. Models differ on timing of shortwaves
moving through the area that would support convective development,
but general consensus is one shortwave would move through in the
evening and another overnight. MUCAPE values into the 1000-1500 J/Kg
and 0-6km shear values of 30-40 knots could support isolated severe
storms. Also PWAT values in excess of 1.5 inches will likely support
heavy rain with the stronger storms that develop.

Sunday, A more zonal pattern across the region with continued warm
and humid conditions should push CAPE values into the 1500-2500
range with stronger deep layer shear of 40-50 kt. Big question on
Sunday will be whether strong capping can be overcome later in the
afternoon to initiate convection. Scattered showers/t-storms may
develop if a supporting shortwave moves through the region. In
addition, heavy rain may be possible as PWAT values climb into the
1.5-2.0 inch range. Despite non-NAM model consensus suggesting
larger scale convective organization is more likely to occur
south of Upper Michigan late Sunday into Sunday night will
continue to carry at least low chance pops for the forecast area.

Monday, timing of shortwave and arrival of associated cold front
enhanced by lake breeze convergence could lead to another round of
convection late Mon afternoon/evening especially over the southeast
half of Upper Mi. Again model soundings suggest some CIN may need to
be overcome, but the presence of a more substantial shortwave will
aid in breaking the cap. MLCAPEs around 1500 j/kg, deep layer shear
to around 40 knots and layer PWATs lingering around 1.5 inches will
also continue the threat for isolated strong to severe storms with
the potential for heavy rain.

Tue-Fri, Expect dry weather to return for Tue and probably for much
of Wed as well with mean low level ridging building over the area
behind Monday's front. Some of the models and the GEFS 5h mean
height suggest a weak mid-level trough may amplify again over the
Upper Lakes with the potential for passing weak shortwaves to
initiate isolated/scattered showers/t-storms on Thu and Fri so will
keep in low chc pops for late week.
&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 128 AM EDT SAT AUG 4 2018

VFR conds thru most of the period for all sites. Rain will be moving
in by Sat afternoon for IWD and CMX. Could see some MVFR at IWD Sat
evening in the showers and at SAW in the morning with some low
clouds.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 355 PM EDT FRI AUG 3 2018

Increasing E-NE then S winds tonight into Sat. NE winds channeling
into the head of the lake will gust to 25 kts this afternoon and
evening. Winds may reach the 15-25 kts range at times Sat into Sun,
especially E half. For the rest of the forecast period, winds are
forecast to remain below 15 kts.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Beachler
LONG TERM...Voss
AVIATION...07
MARINE...Beachler
Hazardous weather outlook, Aug 3, 5:12 PM EDT, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
512 PM EDT Fri Aug 3 2018

MIZ001>007-009>014-084-085-041100-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
512 PM EDT Fri Aug 3 2018 /412 PM CDT Fri Aug 3 2018/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Isolated thunderstorms this evening and late tonight for the
west.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Saturday over western Upper Michigan.
There is a chance of thunderstorms over all of west and central
Upper Michigan Saturday night through Monday. A few storms late
Saturday into Monday could be strong to severe with the potential
for heavy rain.

For the Lake Michigan beaches in Schoolcraft County, a moderate
swim risk is expected Saturday afternoon and a high swim risk on
Sunday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-041100-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
512 PM EDT Fri Aug 3 2018 /412 PM CDT Fri Aug 3 2018/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are possible tonight over western Lake Superior.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Saturday into Monday. A few strong
to severe storms are possible.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-041100-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
512 PM EDT Fri Aug 3 2018

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Saturday night into Monday evening. A
few strong to severe storms are possible.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Voss

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 3:34 AM EDTSmall Craft AdvisoryMQT48 hr
Aug 4, 6:53 AM EDTSpecial Weather StatementMQTDickinson37 min
Aug 4, 7:37 AM EDTSpecial Weather StatementMQTDelta38 min
Aug 4, 9:23 AM EDTSpecial Weather StatementMQTSchoolcraft37 min
Aug 4, 5:43 PM EDTSevere Thunderstorm WarningMQTBaraga32 min
Aug 4, 5:56 PM EDTSpecial Marine WarningMQT34 min

Nearby

Beach Hazards Statements in Michigan, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.